In a modern pharmacy, specialized systems and software assist the pharmacist in identifying potentially important issues important to patients. It is important to recognize that while these aids are invaluable, they also require sound clinical judgement and an underlying knowledge of the disease states and pharmacotherapy involved. I would like to share an example in this edition of Tales from the Counter.

Our patient was just released from a hospital and the History of Present Illness (HPI) was remarkable for:

  • ischemic stroke treated with Tissue Plasminogen Activator (TPA)
  • hemorrhagic complications from the TPA and
  • glaucoma (unspecified) being treated with dorzalamide, timolol and lantanoprost.

The discharge orders included a prescription for methylphenidate 5 mg daily without any diagnosis information provided. After reviewing the HPI, it was determined that the methylphenidate was being used off-label to treat post-stroke depression.

Because we put diagnosis information in our pharmacy management system, automated screening performed by our system includes drug-disease interactions. In this specific case the following warning appeared:

This medication is contraindicated in patients with glaucoma.

Other drug-disease interaction sources list the same contraindication. Facts and Comparisons Interactions, for example, labels this issue with a severity level of Not Recommended.

Whenever any type of automatic screening alert presents, the pharmacist needs to pay attention. The reason, however, is not necessarily what many might expect. A health care provider can be sued for negligence for ignoring a warning, but they can also be held negligent for heeding the warning and withholding or delaying treatment.  The pharmacist needs to pay attention to the provided information and document what they did with the information and why they decided on their course of action.

The first step is understanding exactly what the computer generated warning actually means. A quick search of the literature revealed that this contraindication is poorly documented. The use of methylphenidate in patients with glaucoma has the potential to increase intra-ocular pressure. The increase appears to be dose dependent: most of the reports in the literature cite doses more than 30 mg of methylphenidate

If one wanted to avoid this interaction, they would consider another treatment option for the depression. However, alternate drugs that could be used to treat depression also have their potential issues in this patient. Tricyclics like nortriptyline must be used with caution as they also interact with glaucoma (severity is listed as Extreme Caution by Facts and Comparisons). Drugs like escitalopram are associated with an increase the risk of bleeding events; a drug-disease interaction with the hemorrhagic stroke recently treated. This interaction’s severity level—Extreme Caution.

The alternatives to treating the depression are therefore somewhat limited by the patient’s HPI. The alternatives really boil down two options:

  1. Do not treat the post-stroke depression
  2. Treat the depression and manage any associated risk

There is no right or wrong answer here. We elected to dispense the methylphenidate along with documentation to the prescribing physician that included a recommendation to monitor the response of the patient’s intra-ocular pressures. The rationale was that the low dose methylphenidate was less likely to create problems with the glaucoma and would not further increase the risk of hemorrhagic stroke. There are certainly other possible answers, but the others also involve some level of associated risk. The important part is the act of documenting.